Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 288, NWS Paducah, KY

August 7, 2003Ballard County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Aug 7, 2003, 4:32 PM CDT for Ballard County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2003, 4:32 PM CDT (21:32 UTC)
Expired
Aug 7, 2003, 5:15 PM CDT
In force
43 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Ballard County, KY

The radar

The Paducah radar (KPAH), 20 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:24 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 7, 1:24 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CDT THU AUG 7 2003

MAIN FORECAST CHALLENGES ARE POPS OVER THE NEXT WEEK...AND HOW FAR
EAST THE LONG WAVE TROUGH IS GOING TO SHIFT.

LONG WAVE TROUGH THAT HAS PLAGUED THE REGION FOR THE LAST WEEK OR
TWO IS FINALLY BEGINNING TO BE NUDGED EASTWARD BY RIDGING OVER THE
PLAINS. BEFORE DOING SO HOWEVER...A VORT MAX DIVING SOUTH ACROSS
THE REGION THIS AFTERNOON HAS ALREADY BEGUN TO TOUCH OFF SCATTERED
RW/TRW. EXPECT THESE TO DISAPPEAR BY MID TO LATE EVENING. WITH THE
EASTWARD PROGRESSION OF THE LONG WAVE TROUGH WILL COME RISING
HEIGHTS/TEMPERATURES ALOFT WHICH SHOULD SUPPRESS ANY CHANCES OF
PRECIP THROUGH SUNDAY NIGHT. GFS DOESNT PUSH THE TROUGH AS FAR EAST
AS THE ETA/MESO ETA AND THEREFORE IS CRANKING OUT 20-25% POPS FRIDAY
NIGHT AND SATURDAY OVER THE NORTHEAST SECTIONS. MESO ETA HAS DONE
WELL LATELY WITH THE PLACEMENT OF QPF...SO WILL OPT FOR THE DRY
SOLUTION (ETA/MESO ETA) AT THIS TIME. SUNDAY NIGHT THE UPPER RIDGE
WILL BEGIN TO RETROGRADE ALLOWING ENERGY DIGGING SE THROUGH THE FLOW
TO DRAW THE LONG WAVE TROUGH WESTWARD AND PUSH A SURFACE BOUNDARY
ACROSS THE CWA...THEREFORE WILL KEEP CHC RW/TRW MONDAY AND TUESDAY.
BEYOND THAT THE NEXT EASTWARD SURGE OF THE UPPER LEVEL RIDGE SHOULD
KEEP US DRY ON WEDNESDAY AND THURSDAY WITH TEMPERATURES APPROACHING
NORMAL FOR THIS TIME OF YEAR.

FWC/MAV MOS TEMPS VERY SIMILAR AND LOOK REASONABLE...SO WILL FOLLOW
CLOSELY.

.PAH...NONE.

JAP
Hazardous weather outlook, Aug 7, 5:00 AM CDT, 11 hours 32 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.
HOWEVER...ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH
TUESDAY.  ANY STORMS THAT DEVELOP DURING THIS PERIOD ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DRS

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.